|Supervised Treatment Interruption
Sep 28, 2000
First I would like to thank you for this service. I live in a small country town and it can be difficult to get information out here so this really helps both me and my doctor make decisions. I've been reading a lot lately about Supervised treatment Interruptions and I think this might be appropriate for me as I will have to do a lot of travelling for business next year. However, it's been tough to get firm information on this so I have a few related questions: Is there an appropriate time to stay on medications before taking a break? I've been on an Efavirenz/Combivir combination with excellent results. After 2 months V/L went to <50 and T4 have been slowly climbing from 215 to 425. I've been on this combination for 8 months. How long should I stick with it before taking a break? Of course I will be having regular blood tests to monitor my condition, but about how long should I expect to be able to stay off medications? What should be done to replace the anti-viral medications? For example, vitamin and other alternative treaments. Thanks for your help!
| Response from Dr. Cohen
Well, this is a timely question since the publication of the treatment interruption info happened today. So it will inspire many to consider their options.
First a clarification. The buzz about stopping, and seeing control of HIV without taking meds has only been proven in those who started treatment within a few months after the initial exposure/infection with HIV -- during "seroconversion". That is because of certain cells in the body that are initially there but soon lost during infection in most. The ability to control HIV off meds is mainly in those who have started treatment within a few weeks to months after infection -- and they have shown impressive results in controlling HIV without meds after a few treatment interruptions.
However, most don't come in to get diagnosed during the seroconversion -- for many it was not noticed. So many get diagnosed and treated in what is called "chronic" infection. As likely happened with you given your initial t4 counts of 215. Starting treatment soon after diagnosis of HIV is very different than starting soon after infection -- this may be a point of confusion.
So what would happen if you stopped? Well, in some amount of weeks, HIV would likely start to grow back. A few actually have symptoms during this time -- and a few have had fairly severe symptoms so I wouldn't recommend your first "stop" to happen while traveling just in case. When HIV comes back, it often causes a loss in the T4 count. How low the CD4 counts go probably has something to do with how high the viral load goes -- and you didn't mention how high yours was before you started treatment. But the T4 might drop some -- two studies suggest a drop of about 100 cells in this time.
Then what? Well, if you are taking a break just to take a break from taking meds, and perhaps reduce some of the toxicity from these meds -- you likely can just restart them when the T4 count drops to some lower point. But despite the t4 drop, for some this break is helpful -- just to have a break. Since we are talking about many years of meds... It may be that the the T4 cells drop fast, or drop slowly, and that part can't be predicted yet. (By the way, the CD4 is the same as the T4 is the same as the T helper cell.)
But these meds should work again whenever you restart. The only caution here is the Sustiva -- as there are concerns that since it lasts a long time in the body after stopping it -- if HIV grows back quickly, HIV might grow when the Combivir is gone but the Sustiva is still there -- and this could lead to Sustiva resistance. And there are concerns about this. It appears to be an unlikely event -- but could happen, and thus this caution. One way to handle this is to start a PI, like Viracept for a week after stopping just the Sustiva -- and after a week of both Combivir and Viracept without Sustiva -- you can stop them all. At that point all of the meds should be out of your system when HIV returns, and much less worry about Sustiva resistance.
A complicated answer to what will likely be a very common question with the news reports. Hope this clarifies the issues.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Kissing Cold Sore Worried I Have HIV
- Dark Bumps After Genital Rubbing Worried I Have HIV
- Dizziness After Sharing Dildos Worried I Have HIV
- Flu Symptoms After Touching Stripper Worried I Have HIV
- Herpes After Sex With Sex Worker Worried I Have HIV
- Itchy Scrotum After Touching Period Blood Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.